Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 52, NWS Birmingham, AL

September 11, 2009Walker County, Alabama

NWS Birmingham, AL issued this flash flood warning at Sep 11, 2009, 12:26 PM CDT for Walker County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2009, 12:26 PM CDT (17:26 UTC)
Expired
Sep 11, 2009, 2:30 PM CDT
In force
2 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Walker County, AL

The radar

The Birmingham radar (KBMX), 80 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.4 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 660 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
660 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 111726
FFWBMX
ALC127-111930-
/O.NEW.KBMX.FF.W.0052.090911T1726Z-090911T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1226 PM CDT FRI SEP 11 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL WALKER COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF CORDOVA...

* UNTIL 230 PM CDT

* AT 1214 PM CDT...MODERATE TO HEAVY RAINFALL CONTINUED ACROSS THE
AREA...AND SOME FLOODING OF ROADS IN THE AREA WILL LIKELY OCCUR 
DURING THE NEXT TWO HOURS. ADDITIONAL RAINFALL AMOUNTS OF ONE INCH 
ARE POSSIBLE IN THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LYNNS PARK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3385 8727 3386 8712 3366 8712 3370 8731

$$

41
1 follow-up statement
000 
WGUS74 KBMX 111901
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
201 PM CDT FRI SEP 11 2009

ALC127-111930-
/O.CON.KBMX.FF.W.0052.000000T0000Z-090911T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WALKER AL-
201 PM CDT FRI SEP 11 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR
CENTRAL WALKER COUNTY...

AT 158 PM CDT...MODERATE TO HEAVY RAINFALL CONTINUES ACROSS THE 
AREA...AND SOME FLOODING OF ROADS IN THE AREA WILL LIKELY OCCUR. 
ADDITIONAL RAINFALL AMOUNTS OF ONE HALF INCH ARE POSSIBLE IN THE 
WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LYNNS PARK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3385 8727 3386 8712 3366 8712 3370 8731

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 11:05 AM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Sep 11, 11:05 AM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1105 AM CDT FRI SEP 11 2009

.UPDATE...

SHOWERS CONTINUE ACROSS THE NORTHERN TWO THIRDS OF CENTRAL ALABAMA.
INSTABILITY IS SEVERELY LACKING AND WITH THE EXTENSIVE CLOUD COVER
IT DOES NOT LOOK LIKE CAPES WILL EXCEED 1000 JOULES THIS AFTERNOON.
AS A RESULT THUNDER WILL BE LACKING.  UPDATED THE ZONES TO TONE DOWN
THE THUNDERSTORM WORDING TO ISOLATED...AND MADE A FEW MINOR
ADJUSTMENTS TO TEMPERATURES.

&&

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT.

IT APPEARS THAT THE TRANSITION IS ALREADY UNDERWAY TO INCREASING
MOISTURE ACROSS THE AREA AS 850 SOUTHERLY FLOW DEVELOPS.  LOOK FOR
THIS FLOW TO INCREASE THROUGH THE PERIOD. SHOWERS AND ISOLATED
STORMS DEVELOPED OVERNIGHT IN RESPONSE TO WEAK SHORT WAVE PASSING
ACROSS THE AREA.  IF GFS IS RIGHT THIS FEATURE CLEARS AREA BY MID
MORNING WITH MOIST AND UNSTABLE AIR MASS REMAINING IN PLACE.  FOR
THE MOST PART WILL GO WITH SCATTERED SHOWERS AND THUNDERSTORMS
TODAY (SLIGHTLY HIGHER POPS EAST/SOUTHWEST)...THEN SLIGHT CHANCE
POPS TONIGHT. ON SATURDAY...WEAK IMPULSE MOVES ACROSS THE SOUTHERN
SECTIONS AND WILL GO WITH LIKELY POPS IN THE SOUTHWEST SECTIONS DUE
TO IMPULSE AND BEST MOISTURE AXIS AND MAINLY CHANCE POPS ELSEWHERE.
FOR SATURDAY NIGHT WILL KEEP CHANCE POPS IN THE FORECAST AS SOUTHERLY
FLOW INCREASES. HIGHS TODAY LOWER TO MIDDLE 80S DUE TO CLOUDS AND
RAINFALL.  LOWS TONIGHT IN THE 60S. HIGHS SATURDAY MIDDLE 80S.  LOWS
SATURDAY NIGHT UPPER 60S TO LOWER 70S.

.LONG TERM...SUNDAY THROUGH THURSDAY.

MORE ACTIVE WEATHER PATTERN EXPECTED AS LOW PRESSURE DEVELOPS OVER
THE WESTERN GULF AND SHIFTS SLOWLY NORTHEAST.  MODELS COMING
AROUND TO DEEPENING UPPER LOW TO OUR WEST SUNDAY AND MONDAY...THEN
SLOWLY BRINGING THE LOW EASTWARD THROUGH THURSDAY.  ENHANCED
SOUTHERLY FLOW WILL TRANSPORT MOISTURE ACROSS THE AREA.  FOR NOW
WILL GO WITH MAINLY SHOWERS AND THUNDERSTORMS LIKELY FOR SUNDAY AND
MONDAY...THEN CHANCE POPS FOR THE REMAINDER OF THE PERIOD DUE TO
UNCERTAINTY OF FUTURE STRENGTH AND MOVEMENT OF UPPER LOW.  IT APPEARS
THAT SOUTHERN SECTIONS OF THE AREA WILL HAVE THE HIGHEST POPS AND
ALSO THE POTENTIAL FOR SOME LOCALLY HEAVY RAINFALL.  HIGHS EACH DAY
IN THE LOWER TO MIDDLE 80S. OVERNIGHT LOWS MIDDLE 60S TO LOWER 70S.

&&

.AVIATION...12Z TAF DISCUSSION.

WITH THE MODEL RUNS FROM LAST NIGHT...BEGAN WONDERING IF WE WERE ON
TRACK WITH THE FORECAST FOR TODAY AND TOMORROW.  BUT THINGS ARE BACK
ON COURSE AND THE SH/TSRA THAT HAVE BEEN EXPECTED SHOULD PICK UP
AGAIN TODAY AND THIS EVENING.

SHOWERS CONTINUE ACROSS PARTS OF CENTRAL ALABAMA THIS MORNING...
THOUGH NO PRECIPITATION IS FALLING AT ANY OF OUR TAF SITES.  BIGGEST
CONCERN THIS MORNING WILL BE WITH MVFR VIS AND CIGS AT MOST IF NOT
ALL OF OUR SITES.  FURTHER RAINFALL DEVELOPMENT IS EXPECTED LATER
THIS MORNING...CHANGING OVER TO TS BY 18 OR 19Z.  FOR NOW HAVE ONLY
LISTED VC AS STORMS ARE ONCE AGAIN EXPECTED TO BE TOO SCATTERED TO
NAIL DOWN A SPECIFIC HOUR AS TO WHEN ONE MIGHT CROSS OVER AN
AIRFIELD.  IF ONE DOES...EXPECT AT LEAST IFR VIS...AND MAYBE
CIG...FOR A BRIEF PERIOD OF TIME.

SHOWERS SHOULD TAPER A BIT THIS EVENING...BUT IT WILL BE POSSIBLE TO
SEE SHOWERS RIGHT THROUGH THE OVERNIGHT HOURS AGAIN TONIGHT.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

50/27
Hazardous weather outlook, Sep 11, 6:22 AM CDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
622 AM CDT FRI SEP 11 2009

ALZ011>015-017>050-121122-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
622 AM CDT FRI SEP 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ABUNDANT GULF MOISTURE WILL QUICKLY RETURN TO CENTRAL ALABAMA SUNDAY
AND MONDAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE
FORECASTED DURING THIS TIME FRAME. LOCALIZED VERY HEAVY DOWNPOURS
WILL BE POSSIBLE. THEREFORE...SOME MINOR FLOODING POTENTIAL EXISTS.
FURTHER REFINEMENTS WILL BE NECESSARY...SO STAY TUNED TO FUTURE
FORECASTS FOR THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

27

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 8:13 PM CDTAreal Flood AdvisoryBMXCoosa2 hr
Sep 10, 10:24 PM CDTAreal Flood AdvisoryBMXMarion2 hr
Sep 10, 10:53 PM CDTAreal Flood AdvisoryBMXWalker112 min
Sep 10, 11:53 PM CDTAreal Flood AdvisoryBMXSt. Clair3 hr
Sep 11, 6:18 AM CDTAreal Flood AdvisoryBMXElmore117 min
Sep 11, 11:09 AM CDTAreal Flood AdvisoryBMXWalker111 min
Sep 11, 3:29 PM CDTAreal Flood AdvisoryBMXJefferson, Tuscaloosa, Walker3 hr
Sep 11, 3:36 PM CDTAreal Flood AdvisoryBMXSumter114 min

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.